Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 214, NWS Topeka, KS

August 5, 2011Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 5, 2011, 3:27 AM CDT for Cloud County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2011, 3:27 AM CDT (08:27 UTC)
Expired
Aug 5, 2011, 4:00 AM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:48 AM CDTTSTM WND GST 603 S Concordia, KS
Aug 5, 3:55 AM CDTTSTM WND GST 66Concordia Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2280 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS53 KTOP 050827
SVRTOP
KSC029-050900-
/O.NEW.KTOP.SV.W.0214.110805T0827Z-110805T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
327 AM CDT FRI AUG 5 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 400 AM CDT

* AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF
  CONCORDIA...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...
  AURORA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3956 9793 3961 9746 3936 9747 3939 9793
      3948 9794
TIME...MOT...LOC 0827Z 266DEG 33KT 3948 9785
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
2 follow-up statements
913 
WWUS53 KTOP 050836
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
336 AM CDT FRI AUG 5 2011

KSC029-050900-
/O.CON.KTOP.SV.W.0214.000000T0000Z-110805T0900Z/
CLOUD-
336 AM CDT FRI AUG 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR CENTRAL CLOUD COUNTY...

AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF CONCORDIA AIRPORT...OR 10 MILES
SOUTHWEST OF CONCORDIA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CONCORDIA AIRPORT AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3956 9793 3961 9746 3936 9747 3939 9793
      3948 9794
TIME...MOT...LOC 0836Z 266DEG 33KT 3949 9776
WIND...HAIL 60MPH 1.00IN

$$

BARJENBRUCH
362 
WWUS53 KTOP 050852
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT FRI AUG 5 2011

KSC029-050900-
/O.CON.KTOP.SV.W.0214.000000T0000Z-110805T0900Z/
CLOUD-
352 AM CDT FRI AUG 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR CENTRAL CLOUD COUNTY...

AT 350 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS 
LOCATED 5 MILES SOUTHEAST OF CONCORDIA AIRPORT...OR 6 MILES 
SOUTHEAST OF CONCORDIA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3941 9770 3958 9778 3961 9746 3941 9747
TIME...MOT...LOC 0852Z 266DEG 33KT 3950 9757
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:52 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 11:52 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT THU AUG 4 2011

...UPDATE TO AVIATION...

.DISCUSSION...
20Z WATER VAPOR SHOWS A MID LEVEL RIDGE OVER EASTERN TX AND LA.
MCV FROM THE MORNING CONVECTION HAS BEEN MOVING ACROSS MO THIS
AFTERNOON AND SUBSIDENCE BEHIND THIS WAVE HAS HELD ANY NEW
DEVELOPMENT DOWN SO FAR. A BROAD TROUGH AXIS/WEAK FRONTAL BOUNDARY
BISECTED THE FORECAST AREA GENERALLY ALONG I-70.

FOR TONIGHT AND FRIDAY...MODELS HAVE BEEN IN GENERAL AGREEMENT THAT
ANOTHER VORT MAX MCV WILL MOVE ACROSS NORTHEAST KS LATE TONIGHT AND
FRIDAY MORNING. THIS IS EXPECTED TO PROVIDE SUFFICIENT FORCING FOR
SCATTERED AND POTENTIALLY WIDESPREAD PRECIP TO MOVE ACROSS THE AREA
ONCE AGAIN GIVEN MODEL PROGS OF PRECIPITABLE WATERS AROUND 2 INCHES.
BECAUSE OF THIS INCREASED POPS FOR THE LATE NIGHT AND FRIDAY MORNING
HOURS TO 50 PERCENT. IF THE MODELS IN FACT HAVE A GOOD HANDLE ON
THINGS...LATER SHIFTS COULD INCREASE POPS. DEEP LAYER SHEAR APPEARS
TO BE MARGINAL WITH A DIURNAL MINIMUM IN INSTABILITY...SO CHANCES FOR
SEVERE WEATHER LOOK TO BE SMALL. ANOTHER CONCERN WILL BE THE
POTENTIAL FOR FOG DEVELOPMENT OVERNIGHT. THE BOUNDARY LAYER HAS MORE
MOISTURE THANKS TO THE MORNING PRECIP AND THE MODELS SHOW DEWPOINTS
HOLDING IN THE LOWER 70S. A LIGHT EAST OR NORTHEAST WIND SHOULD HELP
TO MAINTAIN THE HUMIDITY LEVELS. WITH INITIALLY CLEAR SKIES THIS
EVENING...THE BOUNDARY LAYER COULD SATURATE ENOUGH FOR SOME FOG
TO DEVELOP. GIVEN THE INCREASING CLOUD AS THE NIGHT
PROGRESSES...DO NOT ANTICIPATE WIDESPREAD DENSE FOG. LOWS TONIGHT
SHOULD BE IN THE LOWER 70S. HIGHS FRIDAY COULD BE A LITTLE TRICKY.
MODELS SHOW WARM AIR ADVECTION INCREASING WITH 850 TEMPS WARMING
BY A COUPLE DEGREES C. HOWEVER ANTICIPATED MORNING CLOUD COVER AND
PRECIP COULD PREVENT THE BOUNDARY LAYER FROM MIXING AS DEEPLY.
THEREFORE STAYED RATHER CLOSE TO OBJECTIVE GUIDANCE FOR HIGHS. IF
THERE IS NO PRECIP AND WE SEE FULL INSOLATION...HIGHS COULD BE
SEVERAL DEGREES WARMER.

WOLTERS

AT LEAST THREE FRONTAL SYSTEMS WILL KEEP PRECIPITATION CHANCES IN THE
FORECAST FOR MUCH OF THE FOLLOWING SEVERAL DAYS. ISENTROPIC LIFT
OVER THE FRONT IN SOUTHERN KANSAS COULD GIVE RISE TO STORMS
OVERNIGHT AND INTO EARLY SATURDAY...THOUGH AFTERNOON REDEVELOPMENT
IS HARD TO RULE OUT IF ANY OUTFLOW BOUNDARIES CAN REINFORCE THE
FRONT. BARRING STRONG OUTFLOW...DEEPER MIXING SHOULD YIELD WARMER
HIGHS. UPPER FLOW SLOWLY BECOMES MORE NORTHWEST SATURDAY INTO MID
WEEK NEXT WEEK. ONE WAVE SHOULD PUSH A WEAK FRONT IN SATURDAY NIGHT
INTO MIDDAY SUNDAY AND A STRONGER ONE MONDAY/MONDAY NIGHT. AIRMASS
BEHIND THE SATURDAY FRONT IS MORE PACIFIC IN NATURE...AND HEAT
INDICES BOTH AHEAD OF THE FRONT SATURDAY AND NEAR IT SUNDAY COULD
NEAR ADVISORY LEVELS IN SOUTHERN AREAS. THIS WILL NEED TO BE
MONITORED IN SUBSEQUENT FORECASTS. THE LAST FRONTS SOURCE REGION IS
FROM WESTERN CANADA AND SHOULD PUSH WELL THROUGH EASTERN
KANSAS...AND EVEN KEEP ELEVATED PRECIP TO THE SOUTH AND WEST FOR THE
MOST PART. TEMPS SEVERAL DEGREES BELOW EARLY AUGUST NORMALS STILL
SEEM ON TRACK.

65

&&

.AVIATION...

WEAK SHORTWAVE AND MCV EMERGING OUT OF WESTERN KS IN CONJUNCTION
WITH MODEST SOUTHEAST LLVL JET WILL HELP TO MAINTAIN MCS EASTWARD THROUGH
THE NIGHT INTO THE TAF SITES AFT 10Z...BUT GRADUALLY WEAKENING AGAIN.
WILL KEEP TEMPO GROUP IN THE 10-14Z TIMEFRAME WITH BRIEF MVFR CIGS
POSSIBLE ALTHOUGH POTENTIAL IFR CIGS/FOG NOT LOOKING AS FAVORABLE
AS WITH PREVIOUS MODEL RUNS AND NOT SUPPORTED BY CURRENT MESO
TRENDS. WILL IMPROVE ALL TAF CIGS/VSBYS TO VFR AND DRY IN THE
13Z-18Z TIMEFRAME BUT KEEP A STRATOCU DECK AROUND 4KFT. WINDS
SHOULD REMAIN GENERALLY EAST TO NORTHEAST UNDER 10KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 3:29 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU AUG 4 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-052030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY AFTER MIDNIGHT ACROSS
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS COULD POP UP JUST ABOUT ANYWHERE ACROSS
THE AREA FOR FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

WOLTERS

In the hours before

Special weather statement, Aug 5, 3:08 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT FRI AUG 5 2011

KSZ008-020-034-050900-
CLOUD-OTTAWA-REPUBLIC-
308 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...OTTAWA AND CLOUD
COUNTIES...

THROUGH 400 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 45 MPH ACROSS PORTIONS OF REPUBLIC...OTTAWA AND CLOUD
COUNTIES. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...ADA...
JAMESTOWN...TESCOTT...REPUBLIC...GLASCO...SCANDIA...NORWAY...
DELPHOS...CULVER...MINNEAPOLIS...CONCORDIA...CONCORDIA AIRPORT...
BELLEVILLE...BENNINGTON...MUNDEN...WELLS...AURORA...NILES...CUBA...
NARKA...MILTONVALE...CLYDE AND AGENDA.

&&

LAT...LON 4000 9737 3896 9737 3896 9794 4001 9793
TIME...MOT...LOC 0806Z 244DEG 37KT 3987 9807 3886 9810

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:08 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic52 min
Aug 5, 3:55 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington50 min
Aug 5, 4:01 AM CDTSpecial Weather StatementTOPClay, Dickinson, Ottawa59 min
Aug 5, 4:10 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa35 min
Aug 5, 4:29 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley46 min
Aug 5, 5:09 AM CDTSpecial Weather StatementTOPJackson, Pottawatomie, Shawnee, Wabaunsee51 min
Aug 5, 5:26 AM CDTSpecial Weather StatementTOPDickinson, Morris34 min
Aug 5, 6:18 AM CDTSpecial Weather StatementTOPLyon, Osage27 min
Aug 5, 3:35 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more48 hr
Aug 5, 5:28 PM CDTRiver Flood WarningTOPClay23 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.